Because some users develop depigmentation after the use of melanogenesis-inhibiting products containing the quasi-drug ingredient Rhododenol, Japanese Dermatological Association (JDA) established a Special Committee on the Safety of Cosmetics Containing Rhododenol on July 17, 2013 and management guide for dermatologists has been updated on the website in order to delineate the diagnostic criteria for Rhododenol-induced leukoderma and provides a broad guide for standard treatment based on current knowledge. This guide is produced on the basis of the guide (version 7) updated on June 20, 2014 in the website. Rhododenol-induced leukoderma refers to depigmentation of varying severity that develops after the use of cosmetics containing Rhododenol, mainly at the site of use. In most cases, repigmentation of part or all the affected area is evident after discontinuation. Histopathologically cellular infiltration around the hair follicles and melanophages are present in most cases. The number of melanocytes in the lesion is declined but not totally absent in most cases. Rhododenol itself is a good substrate for tyrosinase, resulting in the formation of Rhododenol metabolites (e.g., Rhododenol quinone). Melanocytes are damaged by Rhododenol metabolites during the subsequent metabolic process. The continued use of cosmetics containing Rhododenol thus induces tyrosinase activity-dependent cytotoxicity in melanocytes in the epidermis at application sites, resulting in decreasing the amount of melanin produced by melanocytes; the addition of some other factor to this process is believed to subsequently cause the decrease or disappearance of melanocytes themselves from the epidermis.
All Science Journal Classification (ASJC) codes